■ Sodium polystyrene sulfonate (SPS) administration has been associated with colonic necrosis, more commonly in surgical patients or those with ESRD.
■ Sorbitol that is added to SPS to prevent constipation and impaction may lead to necrosis of the intestinal mucosa.
■ During in vitro clot formation, platelets release potassium into serum; therefore, an increased platelet count can lead to more potassium leakage and resulting pseudohyperkalemia.
A 51-year-old male presented to the emergency department (ED) with pain and swelling of his right thigh. Approximately 2 weeks prior to presentation, the patient had fallen from a chair onto his buttocks while visiting his native country, the Dominican Republic. For the past week, he had been experiencing worsening pain and swelling of the right medial and posterior thigh. He described the pain as a constant “stabbing” sensation and rated it a 6 on a scale of 1 to 10. The patient reported that the pain was associated with fever and chills. He denied chest pain, shortness of breath, abdominal pain, nausea, and vomiting.
History The patient’s medical history included end-stage renal disease (ESRD) requiring hemodialysis, coronary artery disease (CAD), type 2 diabetes mellitus, hypertension, and asthma. He also had a documented history of atrial flutter, for which he had undergone successful cardioversion the previous year. Current medications included aspirin, clopidogrel bisulfate, minoxidil, lisinopril, metoprolol, hydralazine, atorvastatin, insulin glargine, albuterol and ipratropium inhalers, and weekly darbepoetin alfa injections at hemodialysis. Warfarin was discontinued by his cardiologist 3 days prior to presentation because of gingival bleeding. The patient had no known allergies, and he denied any toxic habits.
Evaluation In the ED, the patient was alert and oriented and did not appear acutely distressed. Vital signs were as follows: BP, 152/68 mm Hg; heart rate, 73 beats per minute; respiration rate, 18 breaths per minute; maximum temperature, 101.2°F orally; and oxygen saturation, 100% on room air.
Physical examination revealed clear lungs and regular heart rate and rhythm. The patient had an arteriovenous fistula with a palpable thrill in the left upper extremity and an edematous right thigh, which was warm and tender to palpation. Range of motion was limited in the right leg secondary to pain. Peripheral pulses were 2+ bilaterally. No neurologic abnormalities were appreciated.
CBC revealed a WBC count of 28,500/µL with 83% neutrophils; hemoglobin, 8.7 g/dL; hematocrit, 25.5%; and platelet count, 553×103/µL. Additional laboratory results were significant for elevated potassium of 6.7 mEq/L; glucose, 190 mg/dL; creatine kinase (CK), 152 U/L; international normalized ratio (INR), 2.6, and d-dimer, 2.10 µg/mL. Results of duplex ultrasonography of the lower extremities were negative for deep venous thrombosis (DVT). ECG demonstrated a heart rate of 72 beats per minute, sinus rhythm, and peaked T waves.
In the ED, the patient received a “hyperkalemia cocktail,” which included calcium gluconate, insulin, glucose, and a 30-g oral dose of sodium polystyrene sulfonate (SPS). The decision was made to admit the patient for further workup of a possible leg abscess versus a hematoma and to treat and monitor the hyperkalemia. Blood cultures were drawn prior to administration of empiric IV antibiotics, and morphine and acetaminophen were given for pain and fever. The renal service was consulted for dialysis, and a repeat basic metabolic panel was ordered.
Hospital course The patient was admitted to the medicine service, and IV antibiotics were continued. A noncontrast CT revealed a large heterogeneous mass measuring approximately 14×7×9 cm in the medial right thigh, extending to the mid-thigh. Because the patient had an elevated WBC count and had been febrile, infection was suspected. CT-guided drainage of the right thigh lesion yielded 150 mL of purulent fluid, and a pigtail catheter was placed for continued drainage. A fluid sample grew methicillin-sensitive Staphylococcus aureus (MSSA), and antibiotics were tailored accordingly. Postprocedural CT showed a decreased amount of fluid collection.
Results of blood cultures were negative, and with dialysis, the patient’s serum potassium level decreased to 4.8 mEq/L. The platelet count increased to 619×103/µL and peaked at 911×103/µL. Decreases in hemoglobin and hematocrit to 6.7 g/dL and 21%, respectively, indicated worsening anemia, and the patient was transfused with packed RBCs.
Because of the anemia and a history of “dark” stools while in the hospital, the patient underwent colonoscopy on hospital day 11. A large ulcer surrounded by erythema was found at the ileocecal valve (Figure 1). Multiple biopsy samples were taken from the area. The endoscopic differential diagnosis for ulcer included NSAID use, carcinoma, cytomegalovirus (CMV) infection, ischemia, and inflammatory bowel disease (IBD). Upper endoscopy was not performed because the colonoscopic findings were thought to explain the GI bleeding.
Biopsy results were reported as reactive colonic mucosa with ulceration and prominent acute inflammatory exudate containing basophilic crystals consistent with SPS use (Figure 2). The diagnosis was determined to be drug- associated colitis secondary to SPS administration. The patient’s medication history and anticoagulation status likely contributed to the degree of blood loss from the ulceration.
Sodium polystyrene sulfonate is a commonly prescribed drug indicated for the treatment of hyperkalemia. However, SPS administration has been associated with colonic necrosis, more commonly in surgical patients or those with ESRD. Current literature suggests that SPS-associated colonic necrosis is a rare adverse event. Gerstman and colleagues estimated the incidence of intestinal necrosis associated with SPS in postoperative patients to be 1.8%,1 and Rashid and Hamilton described only 15 cases of SPS crystals in all surgical pathology reports between 1984 and 1995 at a large university hospital.2 All patients in the latter study had renal insufficiency of varying degrees, and more than half were dialysis-dependent. While case studies have traditionally described lower GI damage after SPS enemas, upper GI tract injury after oral administration of the drug has also been described.3
This article originally appeared on JAAPA